Alert archive / New Jersey / Red Flag Warnings in 2022

Red Flag Warning 1, NWS New York, NY

April 28, 20225 counties in New Jersey

NWS New York, NY issued this red flag warning at Apr 28, 2022, 3:30 AM EDT for 5 counties in New Jersey. It took effect at Apr 28, 2022, 11:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 3:30 AM EDT (07:30 UTC)
In effect from
Apr 28, 2022, 11:00 AM EDT
Expired
Apr 28, 2022, 10:00 PM EDT
In force
11 hr
Issued by
NWS New York, NY

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS81 KOKX 280730
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
330 AM EDT Thu Apr 28 2022

NJZ002-004-006-103>108-290200-
/O.UPG.KOKX.FW.A.0001.220428T1600Z-220429T0200Z/
/O.NEW.KOKX.FW.W.0001.220428T1500Z-220429T0200Z/
/O.EXT.KOKX.FW.A.0002.220429T1300Z-220430T0200Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
330 AM EDT Thu Apr 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
EDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST
NEW JERSEY...

...FIRE WEATHER WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST 
NEW JERSEY...


* AFFECTED AREA...Passaic, Hudson, Bergen, Essex, and Union
  Counties.

* TIMING...Late morning into the early evening hours for both
  today and Friday.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as around 15 percent.

* TEMPERATURES...Middle and upper 50s Thursday and upper 50s and
  lower 60s Friday.

* IMPACTS...Critical fire weather conditions could cause rapid 
  wildfire growth and spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for further updates regarding this
potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
2 follow-up statements
111 
WWUS81 KOKX 281948
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
348 PM EDT Thu Apr 28 2022

NJZ002-004-006-103>108-290400-
/O.CON.KOKX.FW.W.0001.000000T0000Z-220429T0200Z/
/O.CON.KOKX.FW.A.0002.220429T1300Z-220430T0200Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
348 PM EDT Thu Apr 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST NEW
JERSEY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR
NORTHEAST NEW JERSEY...

* AFFECTED AREA...Passaic, Hudson, Bergen, Essex, and Union
  Counties.

* TIMING...Through early this evening, and again late Friday
  morning into Friday evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Around 15 percent.

* TEMPERATURES...Middle to upper 50s through this evening, and
  lower 60s Friday.

* IMPACTS...Critical fire weather conditions could cause rapid 
  wildfire growth and spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for further updates regarding this
potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
829 
WWUS81 KOKX 290208
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
1008 PM EDT Thu Apr 28 2022

NJZ002-004-006-103>108-291100-
/O.EXP.KOKX.FW.W.0001.000000T0000Z-220429T0200Z/
/O.CON.KOKX.FW.A.0002.220429T1300Z-220430T0200Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
1008 PM EDT Thu Apr 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 9 AM EDT FRIDAY
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR
NORTHEAST NEW JERSEY...

* AFFECTED AREA...Passaic, Hudson, Bergen, Essex, and Union
  Counties.

* TIMING...Friday morning into Friday evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the lower 60s Friday afternoon.

* IMPACTS...Critical fire weather conditions could cause rapid 
  wildfire growth and spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for further updates regarding this
potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 28, 1:16 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 1:16 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
116 AM EDT Thu Apr 28 2022

.SYNOPSIS...
Low pressure near the New England coast slowly shift towards
the Canadian Maritimes tonight and then meanders through
Friday. High pressure then shifts in during the weekend. A
developing frontal system to the west approaches Sunday night
into early next week. A warm front approaches the area Sunday
night into Monday and eventually moves across late Monday night
into Tuesday. Another low approaches the region going into the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Increased cloud coverage across the region to account for latest
IR satellite trends. Otherwise, made some slight adjustments
to hourly temperatures and dewpoints to better account for
recent trends. Forecast low temperatures overnight into very
early Thursday morning kept the same as previous forecast.
Forecast mainly on track.

An upper trough and closed low will slowly shift towards the
Northern New England coast tonight. Surface low pressure near
New England will deepen as the trough begins to capture the
system. The region will lie between the strengthening low and
high pressure building out of the Great Lakes.

The boundary layer will remain mixed through the night with NW
winds 15-20 mph for most locations, although some spots near
the coast could still gust to 25 mph overnight. These winds will
create a challenge with low temperatures and whether or not
readings will be able to drop to freezing across portions of the
interior. Confidence is not high enough to go with colder
guidance given the wind forecast. Thinking is some locations
across western Passaic and western Orange could briefly touch
freezing, but do not anticipate a widespread freeze in these
zones. Have therefore decided to continue with no freeze
headlines. Frost development is not expected given the low dew
points and breezy conditions.

Lows will be in the mid and upper 30s for most locations and
around 40 degrees in the NYC metro.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
The large scale pattern does not change much into Thursday
night with a deep closed low spinning off the New England coast
and ridging building to the west. Cyclonic flow will dominate
around the offshore low.

There should be less cloud cover on Thursday, especially the
western two thirds of the region. Scattered to occasionally
broken stratocu is possible across southeast CT and eastern Long
Island as moisture wraps around the offshore low.

Temperatures below normal in the mid and upper 50s are forecast
for highs on Thursday. The bigger story will be the very low
dew points, especially in the late morning through the evening.
Dew points should lower into the teens for much of the area,
bringing min RH values into the 15-20 percent range across
portions of NE NJ. Elsewhere min RH values should be closer to
20 percent. Gusty NW winds are also expected, 25-35 mph. These
conditions bring up fire weather concerns: see below for more
details.

Lows Thursday night should be similar to those observed tonight.
There is still a low potential for some interior locations to
fall close to the freezing mark. However, the boundary layer
should continue to be well mixed and think the winds staying up
will prevent any type of widespread freeze.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
In the mid levels, cyclonic flow decreases as mid level low
moves farther east of the region Friday through Saturday. Mid
level ridge moves into the area Saturday night through Sunday
with rising heights. The mid level ridge axis moves across
Sunday night with a few shortwaves then moving across the
Northeast for early to mid next week.

At the surface, the pressure gradient will not be as tight on
Friday with the low pressure area moving farther east out into
the Northern Atlantic. The center of high pressure will still be
in Southeast Canada Friday with MSLP around the same value as
the previous day. Still expecting quite a dry day with gusty NW
flow with fire weather concerns. See fire weather section for
more details on this and also a fire weather watch is in effect
for Friday for Northeast NJ. Deviated from NBM for some
parameters in the forecast Friday which included the following:
increased the wind speeds, wind gusts, lowered the dewpoints,
and increased temperatures along the coast with the downslope.
The pressure gradient will start to weaken more Friday night but
for much of the region, winds are not expected to totally
diminish. The winds staying up within the boundary layer will
mitigate radiational cooling. NBM was kept for low temperatures
which are a few degrees warmer relatively than MOS consensus for
the outlying areas.

The weekend is expected to have dry weather conditions and
daytime high temperatures are forecast to have a warming trend
Saturday (mainly lower 60s highs) into Sunday (mainly mid to
upper 60s highs). High pressure center stays north of the region
and high pressure overall will continue to build into the local
area. NW flow will be much weaker Saturday compared to the
previous day and for Sunday will be light and more variable,
allowing for sea breeze circulations to form. More southerly
synoptic flow develops late Sunday through Sunday night.

An unsettled weather pattern will develop late Sunday night
into early next week. Main parent low moves into Great Lakes
Sunday night. An associated warm front approaches the area. The
warm front eventually moves across the region Monday night into
Tuesday. Another area of low pressure approaches the region
going into the middle of next week. Next chance for rain arrives
Sunday night. The forecast for early next week also has chances
for rain. The chance for rain lingers into Wednesday and then
just becomes slight chance for the latter half of the day and
into early Wednesday evening. More uncertainty on this part of
the forecast for Monday through Wednesday of next week with
model differences on timing of individual shortwaves and surface
fronts with resultant vast differences on surface wind
directions and timing of wind direction shifts as well.

Models do have a consensus of more easterly flow Monday so
high temperatures expected to trend cooler (mainly upper 50s to
lower 60s for highs). The forecast highs on Monday are cooler
then previously forecast. Highs forecast on Tuesday are mainly
in the mid 50s to near 60 as well as next Wednesday but less
confidence on these numbers as model differences increase more
in this time period.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
VFR through the TAF period.

The gusty NW winds will gradually diminish overnight to
10-15G20kt at most sites. Winds should then pick up again around
13Z, and should be 20-25G30kt by afternoon. Peak gusts at the
NYC metros and KSWF could approach 35 kt after 16Z. Winds once
again diminish after 00z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Sustained winds and gusts could be occasionally higher than
fcst.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday night...VFR. NW winds G25-30kt early in the evening,
diminishing to G15-20kt.
.Friday...VFR. NW winds G25kt afternoon into early evening.
.Saturday...VFR. NW winds G20kt afternoon into early evening.
.Sunday...Mainly VFR. Some S-W G15-20kt in the afternoon.
.Monday...MVFR or lower cond possible in showers.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A strong pressure gradient will be in place over the waters
through Thursday night with SCA conditions. Winds will gust
25-30 kt with seas 4-7 feet on the ocean. The SCA has been
extended through Thursday night as wind gusts to at least 25 kt
are expected to continue. These winds may start to weaken
below SCA levels close to day break on Friday.

SCA conditions will remain probable on all waters Friday into
Friday night with a tight pressure gradient remaining. Then,
for the weekend into early next week, conditions are forecast to
be below SCA thresholds.

&&

.FIRE WEATHER...
With no measurable rainfall expected through Friday and along
with gusty NW winds, low levels will remain quite dry.
Meteorological conditions look favorable for brush fire spread
on Thursday with minimum RH values 15-25% and NW winds gusting
to 30-35 mph. Similar minimum RH values are expected on Friday
with NW winds gusting slightly less, more in the 25-30 mph
range, so Friday also looks to have favorable meteorological
conditions for brush fire spread.

A Fire Weather Watch remains in effect from noon through 10 PM
both Thursday and Friday for NE NJ, in collaboration with state
partners.

After collaboration with NY and CT partners, a Special Weather
Statement will be issued on the overnight shift for the S CT and
NY zones for Thursday. NY and CT Partners will be assessing
conditions in the next day for Friday for whether headlines or
statements will be needed.

&&

.HYDROLOGY...
No hydrologic impacts anticipated through mid next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Fire Weather Watch from noon EDT today through this evening
     for NJZ002-004-006-103>108.
     Fire Weather Watch from Friday afternoon through Friday
     evening for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ331-332-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...BG/JM/DS
NEAR TERM...BG/JM/DS
SHORT TERM...DS
LONG TERM...JM
AVIATION...BC
MARINE...JM/DS
FIRE WEATHER...
HYDROLOGY...JM/DS
Hazardous weather outlook, Apr 27, 3:49 PM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
349 PM EDT Wed Apr 27 2022

NJZ002-004-006-103>108-282000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
349 PM EDT Wed Apr 27 2022

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-282000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
349 PM EDT Wed Apr 27 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-282000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
349 PM EDT Wed Apr 27 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Red Flag Warnings in New Jersey, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.